Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 76, NWS Birmingham, AL

March 14, 2008Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 14, 2008, 5:45 PM CDT for Cherokee County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2008, 5:45 PM CDT (22:45 UTC)
Expired
Mar 14, 2008, 6:30 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 77 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 142245
SVRBMX
ALC019-142330-
/O.NEW.KBMX.SV.W.0076.080314T2245Z-080314T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT FRI MAR 14 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHEROKEE COUNTY IN NORTHEAST ALABAMA...

* UNTIL 630 PM CDT

* AT 541 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED 12 MILES NORTHWEST OF SAND ROCK...OR 11 MILES SOUTHWEST OF
  RAINSVILLE...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAND ROCK BY 605 PM CDT...
  CEDAR BLUFF BY 620 PM CDT...
  GAYLESVILLE AND 9 MILES SOUTH OF NEW MOON BY 625 PM CDT...
  FULLERTON AND 6 MILES NORTH OF HOWELLS CROSSROADS BY 630 PM CDT...

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3446 8549 3412 8541 3424 8584 3425 8584
      3428 8580 3428 8577 3439 8563 3444 8559
      3446 8559
TIME...MOT...LOC 2245Z 286DEG 27KT 3435 8590

$$

17/KLAWS
2 follow-up statements
000 
WWUS54 KBMX 142256
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
556 PM CDT FRI MAR 14 2008

ALC019-142330-
/O.CON.KBMX.SV.W.0076.000000T0000Z-080314T2330Z/
CHEROKEE AL-
556 PM CDT FRI MAR 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHERN CHEROKEE COUNTY...

AT 555 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED 6 MILES NORTHWEST
OF SAND ROCK...OR ABOUT 12 MILES SOUTHWEST OF FORT PAYNE...MOVING
EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAND ROCK BY 605 PM CDT...
  CEDAR BLUFF AND GAYLESVILLE BY 620 PM CDT...
  HOWELLS CROSSROADS AND FULLERTON BY 625 PM CDT...
  WATERHOUSE BY 630 PM CDT...

LAT...LON 3439 8547 3426 8545 3425 8543 3421 8544
      3412 8541 3424 8584 3425 8584 3428 8580
      3428 8577 3441 8561
TIME...MOT...LOC 2256Z 291DEG 29KT 3431 8581

$$

17/KLAWS
000 
WWUS54 KBMX 142308
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
609 PM CDT FRI MAR 14 2008

ALC019-142330-
/O.CON.KBMX.SV.W.0076.000000T0000Z-080314T2330Z/
CHEROKEE AL-
609 PM CDT FRI MAR 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHERN CHEROKEE COUNTY...

AT 604 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED NEAR SAND ROCK...
OR ABOUT 12 MILES SOUTHWEST OF FORT PAYNE...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GAYLESVILLE...CEDAR BLUFF...7 MILES NORTHWEST OF HOWELLS CROSSROADS
  AND 7 MILES WEST OF FULLERTON BY 630 PM CDT...

LAT...LON 3436 8547 3412 8541 3424 8584 3425 8584
      3428 8580 3428 8577 3435 8567 3437 8567
      3439 8563
TIME...MOT...LOC 2309Z 285DEG 24KT 3430 8577

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:24 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Mar 14, 3:24 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CDT FRI MAR 14 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY.

VERY COMPLEX SCENARIO TONIGHT ACROSS THE AREA. THE ONGOING ISOLATED
AREAS OF SHOWERS CONTINUE TO REMAIN FAIRLY WELL BEHAVED. A SHORTWAVE
IS CURRENTLY MOVING ACROSS NORTHERN ALABAMA THIS AFTERNOON. THE
OVERALL CONDITIONS ARE IMPROVING ACROSS THE AREA...AND THE SEVERE
THREAT IS DIMINISHING THIS AFTERNOON. TEMPERATURES HAVE REALLY
SPIKED THIS AFTERNOON INTO THE LOW TO MID 70S OUT WEST. STILL HAVE A
LITTLE MORE TIME FOR HEATING THIS AFTERNOON...SO STILL MAY SEE SOME
THUNDERSTORM DEVELOPMENT...ESPECIALLY ACROSS THE NORTH AND
SOUTHEASTERN PORTIONS OF THE AREA. CLEARING TONIGHT ACROSS THE AREA.

A DEVELOPING WARM FRONT THAT IS PROGGED TO MOVE NORTHWARD THROUGH
THE AREA. OVERALL CONFIDENCE IS NOT THAT GREAT...BUT HERE IS THE
OVERALL THOUGHTS.

FROM AROUND 9 PM TIL 1 AM A FEW ISOLATED SHOWERS AND THUNDERSTORMS
MAY BE POSSIBLE ACROSS THE FAR NORTHWESTERN PORTIONS OF THE CWA.
AFTER THAT WE WILL BEGIN TO SEE AN INCREASE IN THE DEWPOINTS AND
TEMPERATURES ACROSS THE AREA AS THE WARM FRONT LIFTS NORTHWARD.
SHOWERS AND THUNDERSTORMS SHOULD BEGIN TO DEVELOP AS THIS MOVES
NORTHWARD. THE BEST CHANCES WILL REMAIN ACROSS THE NORTH. THESE
CHANCES WILL THEN TRANSITION EASTWARD SHORTLY AFTER SUNRISE...BEFORE
LEAVING MOST OF THE AREA SHORTLY AFTER NOON. WEST WINDS WILL THEN
KICK IN AND TEMPERATURES WILL REACH INTO THE LOW TO EVEN MID 80S
ACROSS THE SOUTH...WITH MID TO UPPER 70S ACROSS THE NORTH.

16

.LONG TERM...SUNDAY THROUGH THURSDAY.

HIGH PRESSURE BUILDS INTO CENTRAL ALABAMA ON SUNDAY...WITH
NORTHERLY WINDS AND COOL ADVECTION AFFECTING THE AREA. NEAR NORMAL
TEMPERATURES ARE EXPECTED ON SUNDAY...WITH LOW TO MID 60S ACROSS
THE NORTH AND LOW 70S IN THE SOUTH.

THE SURFACE HIGH WILL SHIFT TO THE EAST ON MONDAY...AS THE NEXT
WEATHER SYSTEM GETS ORGANIZED ACROSS SOUTHWEST TEXAS. THE PRESSURE
GRADIENT WILL TIGHTEN ON TUESDAY AS THE APPROACHING SURFACE LOW
MOVES INTO EASTERN OKLAHOMA/WESTERN ARKANSAS...CAUSING SOUTHERLY
FLOW TO INCREASE ACROSS THE FORECAST AREA. THIS WILL PUSH HIGHS
TUESDAY AFTERNOON INTO THE 70S AREAWIDE...WITH LOCATIONS IN THE WEST
AND SOUTH NEARING 80 DEGREES.

AS THE SURFACE LOW TRACKS INTO THE OHIO RIVER VALLEY TUESDAY
NIGHT...A FRONT WILL APPROACH CENTRAL ALABAMA LATE TUESDAY NIGHT AND
CONTINUE ACROSS THE STATE ON WEDNESDAY. DYNAMICS LOOK GOOD WITH THIS
SYSTEM...ALTHOUGH SOME MODEL DISAGREEMENT ON TIMING STILL EXISTS.
WILL KEEP THE MENTION OF THUNDERSTORMS IN FOR TUESDAY AFTERNOON
THROUGH WEDNESDAY AFTERNOON. HIGHS ON WEDNESDAY COULD BE TRICKY...AS
THEY WILL GREATLY DEPEND ON THE TIMING OF THE ACTUAL FRONTAL
PASSAGE. BUT NOT EXPECTING A SUBSTANTIAL COOL DOWN WITH THIS SYSTEM.

HIGH PRESSURE BUILDS BACK INTO THE REGION ON THURSDAY THROUGH THE
REMAINDER OF THE EXTENDED...WITH TEMPERATURES NEAR NORMAL WITH HIGHS
IN THE MID TO UPPER 60S THURSDAY AND FRIDAY...AND LOWS IN THE LOW
40S.

14

&&

.AVIATION...18Z TAF DISCUSSION.

VERY COMPLICATED PATTERN SETTING UP FOR THE 24 HOURS. THE FIRST LINE
OF SHOWERS AND STORMS HAVE EXITED THE TAF SITES...MEANWHILE A SECOND
SYSTEM IS MOVING INTO NORTHWESTERN ALABAMA. THIS SYSTEM WILL ONCE
AGAIN SUPPLY MOST TAF SITES WITH A CHANCE FOR SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. AFTER 00Z MOST OF THE RAIN AND STORMS
WILL DISSIPATE AND WILL SEE A WARM FRONT LIFT NORTH. THIS WILL
RESULT IN LOW CLOUDS ACROSS THE AREA. ANOTHER SHOT OF SEVERE WEATHER
WILL BE POSSIBLE ACROSS THE NORTHERN TAFS AFTER 15Z AS A DEVELOPING
MCS WILL DEVELOP ACROSS TENNESSEE AND SLIDE EAST. THIS WILL LIKELY
GRAZE THE NORTHERN PORTIONS OF ALABAMA.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     52  74  42  65  45 /  40  60  10   0   0
ANNISTON    54  77  42  68  42 /  30  50  10   0   0
BIRMINGHAM  57  77  41  67  45 /  50  40  10   0   0
TUSCALOOSA  57  82  43  69  47 /  50  20  10   0  10
CALERA      56  79  42  68  46 /  40  30  10   0   0
AUBURN      56  79  43  68  43 /  10  30  10   0   0
MONTGOMERY  59  83  46  71  48 /  20  20  10   0   0
TROY        56  83  47  73  47 /  10  20  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

In the hours before

Special weather statement, Mar 14, 5:18 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CDT FRI MAR 14 2008

ALZ048-142300-
RUSSELL-
518 PM CDT FRI MAR 14 2008

...SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY UNTIL 600 PM CDT...

AT 513 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR HATCHECHUBBE...OR 18 MILES SOUTHWEST OF LADONIA...
MOVING EAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HATCHECHUBBE.
  UCHEE CREEK.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Mar 14, 5:43 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
543 PM CDT FRI MAR 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             SEALE                   32.30N 85.17W
03/14/2008  E0.88 INCH       RUSSELL            AL   EMERGENCY MNGR

&&

KLAWS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 6:29 PM CDTSevere Thunderstorm WarningBMXCherokee20 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.